Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 87, NWS Omaha, NE

May 26, 2016Fremont County, Page County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 26, 2016, 2:20 PM CDT for Fremont County, Page County, Iowa. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2016, 2:20 PM CDT (19:20 UTC)
Expired
May 26, 2016, 2:45 PM CDT
In force
25 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fremont County, IA, Page County, IA

The radar

The Omaha radar (KOAX), 104 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 2:45 PM CDTHAIL 11 N Farragut, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:53 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-107 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WUUS53 KOAX 261920
SVROAX
IAC071-145-261945-
/O.NEW.KOAX.SV.W.0087.160526T1920Z-160526T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
220 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PAGE COUNTY IN SOUTHWESTERN IOWA...
  EASTERN FREMONT COUNTY IN SOUTHWESTERN IOWA...

* UNTIL 245 PM CDT

* AT 220 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
  OF HAMBURG...OR 12 MILES NORTHWEST OF TARKIO...MOVING NORTHEAST AT
  30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SHENANDOAH...HAMBURG...FARRAGUT AND RIVERTON. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 1 AND 16.
 INTERSTATE 29 NEAR MILE MARKER 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
IOWA.

LAT...LON 4058 9537 4058 9572 4084 9558 4084 9539
      4074 9524
TIME...MOT...LOC 1920Z 203DEG 39KT 4056 9555 

HAIL...1.00IN
WIND...60MPH
 
$$

KG
1 follow-up statement
063 
WWUS53 KOAX 261933
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
233 PM CDT THU MAY 26 2016

IAC071-145-261945-
/O.CON.KOAX.SV.W.0087.000000T0000Z-160526T1945Z/
PAGE IA-FREMONT IA-
233 PM CDT THU MAY 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHWESTERN PAGE AND EASTERN FREMONT COUNTIES...

AT 233 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FARRAGUT...OR
18 MILES NORTH OF TARKIO...MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SHENANDOAH...FARRAGUT AND RIVERTON. 

THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 1 AND 16.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
IOWA.

LAT...LON 4058 9537 4058 9564 4084 9558 4084 9539
      4074 9524
TIME...MOT...LOC 1933Z 203DEG 39KT 4069 9548 

HAIL...1.00IN
WIND...60MPH
 
$$

KG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 12:54 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 26, 12:54 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1254 PM CDT THU MAY 26 2016

.MESOSCALE DISCUSSION...
Issued at 1149 AM CDT Thu May 26 2016

Enhanced risk for severe still is forecast by SPC Day 1 outlook
for southeast Nebraska, with slight risk for much of the rest of
eastern Nebraska and southwest Iowa. Majority of hi-res mesoscale
model output suggests storm initiation will occur early this
afternoon, before 20Z, in southeast Nebraska. Expansion north and
east will occur through the afternoon. Storms will likely fire
along outflow from earlier convection and tied to storms currently
over northeast Kansas, probably from Falls City to Lincoln and
points southwest. High instability with surface based CAPE over
2000 J/KG with west-southwest effective shear vectors 40 to 50kt.
Low level wind flow and helicity suggests a low tornado potential
initially, but certainly not zero, with highest initial tornadic
threat farther southwest in Kansas. As synoptic warm front lifts
north through late afternoon, low level hodographs show enhanced
tornadic threat in southeast Nebraska. So for now, will continue
with our trend for increasing threat for storms and severe through
the afternoon.

&&

.SHORT TERM...(today through Saturday)
Issued at 431 AM CDT Thu May 26 2016

...Enhanced Risk of Severe Storms Today and Tonight...

Rather complex forecast setting up for today and tonight with a
substantial risk of severe weather. Apologize for the delay of the
discussion, but got a late start on the forecast due to severe
earlier convection that produced large hail and wind gusts up to
58 mph. These initial storms have pushed east of the area as the
weak upper level impulse moves into the Mississippi river valley.
A weak surface trough made a push into the forecast area, and it
may still remain across western portions of MN into northeast NE,
but really this feature will probably become very diffuse in our
area today. Meanwhile, an 08z subjective analysis indicated the
surface low remained across the OK panhandle, with a
stationary/pseudo warm front extending east northeast into
northeast KS and northern MO. Convection continues to bubble up
along the eastern edge of the boundary taking advantage of the
southern end of the aforementioned upper wave.

It's important to say that the various high-res CAMs all offer
varying solutions today of the eventual placement of any severe
clusters, which makes the forecast even more difficult. There is
one weak upper wave moving through western NE early this morning.
This is generating mostly showers, although there is a lightning
strike showing up in the most recent imagery. This may bring a
slight chance of thundershowers along/north of I80 this morning,
but these would not be severe. The CAMs do suggest that convection
could develop by 13-14z along the boundary to our south, which
then begin to lift north through mid morning. There is a risk that
some of these could bubble up enough to produce some hail in
southeast NE 14-16z, and could become stronger and potentially
severe by 16-18z taking advantage of the building instability with
daytime heating. surface dewpoints were in the mid 50s to lower
60s, but should recover into the mid to upper 60s, which will
couple with h85 dewpoints of 12 to 14 degrees. if this earlier
convection develops as forecast, then it could have an impact on
later convection in the area as well, and could delay an onset of
the second round until later in the evening. although, the gfs
allows the warm front to move a little further north, which
develops additional convection in the platte river valley during
the afternoon, again making the forecast very challenging pinpoint
the details.

SPC has placed the southern 2/3 of the forecast area in an
enhanced risk of severe storms, with all modes of weather
possible, including a 15% probability of damaging winds, a 30%
probability of very large hail, and a 10% probability of
tornadoes. This is generally along and south of a line from
Albion, NE to Harlan, IA. Given the proximity of the warm front
with developing storms potentially along it, and environmental
parameters of bulk shear of 40-50 knots, ample moisture, and very
high instability, have no doubt we'll eventually have a severe
threat later today.

As the front continues to lift northward overnight, will have a
continued likely chance of storms moving through the area, but we
may see a decreasing trend after midnight.

Storm chances continue Friday into Saturday as the upper low slowly
transitions through the region. Still a marginal risk of severe
weather on Friday, but that threat shifts generally shifts east of
the area by Saturday.

.LONG TERM...(Saturday night through Wednesday)
Issued at 431 AM CDT Thu May 26 2016

Opted for a dry Saturday night as I believe we could be in
between systems. Rain chances increase again by Sunday and
continue on and off through the end of the period.

&&

.AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Friday)
Issued at 1250 PM CDT Thu May 26 2016

Showers and thunderstorms will begin to pop up across the region
this afTernoon. Storms could begin in KLNK as early at 19Z and
move into KOMA and KOFK later this afternoon and evening. Showers
and thunderstorms will continue well into the overnight hours
before clearing and potentially allowing light fog to develop
early Friday morning.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

MESOSCALE...Dergan
SHORT TERM...dewald
LONG TERM...dewald
AVIATION...KG
Hazardous weather outlook, May 26, 11:59 AM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1159 AM CDT THU MAY 26 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-270700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1159 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN ENHANCED RISK OF SEVERE WEATHER TODAY AND TONIGHT ACROSS
MUCH OF THE REGION...ESPECIALLY ACROSS SOUTHERN NEBRASKA. A WARM
FRONT WILL LIFT NORTHWARD INTO THE AREA TODAY. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE FRONTAL BOUNDARY BEGINNING EARLY
THIS AFTERNOON...THEN LIFTING NORTH THROUGH THE AREA OVERNIGHT.
ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE TODAY...INCLUDING
DAMAGING WINDS...VERY LARGE HAIL UP TO GOLF BALL SIZE OR
LARGER...AND EVEN TORNADOES IF STORMS ARE ABLE TO DEVELOP DIRECTLY
ON OR SOUTH OF THE WARM FRONT. SOME STORMS COULD PRODUCE VERY
HEAVY RAINFALL AS WELL...ESPECIALLY SOUTH OF INTERSTATE 80. STORM
CHANCES BEGIN TO DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES REMAIN IN THE FORECAST JUST ABOUT EVERY DAY
THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS PORTIONS OF THE
AREA TODAY AND TONIGHT.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:03 AM CDTSevere Thunderstorm WarningOAXPage27 min
May 26, 12:33 AM CDTSpecial Weather StatementOAXPage42 min
May 26, 1:07 AM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie23 min
May 26, 1:19 AM CDTSevere Thunderstorm WarningOAXHarrison, Monona26 min
May 26, 1:22 AM CDTSevere Thunderstorm WarningOAXMonona23 min
May 26, 1:34 AM CDTSpecial Weather StatementOAXFremont, Harrison, Mills, Pottawattamie41 min
May 26, 1:46 AM CDTSpecial Weather StatementOAXMontgomery29 min
May 26, 2:15 AM CDTSpecial Weather StatementOAXMontgomery30 min
May 26, 1:22 PM CDTFlash Flood WatchOAXFremont, Mills, Montgomery, Page, Pottawattamie14 hr
May 26, 2:42 PM CDTSevere Thunderstorm WarningOAXFremont, Page21 min
May 26, 3:20 PM CDTSpecial Weather StatementOAXFremont40 min
May 26, 3:54 PM CDTAreal Flood AdvisoryOAXFremont, Page3 hr
May 26, 4:31 PM CDTFlash Flood WarningOAXPottawattamie3 hr
May 26, 4:49 PM CDTFlash Flood WarningOAXFremont, Mills3 hr
May 26, 5:21 PM CDTSpecial Weather StatementOAXFremont39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.